Mississippi, 2016Flash Flooding in Mississippi, August 12, 2016
August 12, 2016 · NWS JAN · 4 events in 3 counties and zones
A low pressure system moved very slowly across the northern Gulf of Mexico. North of this low pressure system, a very soupy airmass was in place over the region and helped produce flooding across portions of southwest Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $123,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved very slowly across the northern Gulf of Mexico. North of this low pressure system, a very soupy airmass was in place over the region and helped produce flooding across portions of southwest Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 3:31 AM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 12, 3:31 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
431 AM CDT FRI AUG 12 2016
.SHORT TERM...Today through Saturday night. Latest satellite imagery
showed a near stationary closed mid-upper low off the Southeast
Louisiana coast. Area radars were picking up showers and some
thunderstorms mainly from Southwest MS into Southeast Louisiana. A
very moist airmass continues to be persistent across the region with
values above 2 inches...which noted by area 00z soundings. Could see
some light patchy fog early,especially over areas that received some
rainfall on Thursday. Hi-Res models shows that showers and some
embedded thunderstorms will continue to develop mainly during the
afternoon in the heat of the day for today and Saturday. With the
upper low can expect some heavy down pours with high rainfall rates
mainly during the afternoon and evening hours across the south half.
As the upper low pushes west expect better gulf inflow for some
heavy rainfall to begin across mainly our southern counties for
today through Saturday. Some of the model storm totals puts over 10
inches over the extreme southwest portion of CWA. WPC has put in a
high risk for significant flooding potential for the southern
portion of the CWA for today through early Saturday. Most of the
models shows that the best potential for heavy rainfall will be
across the south-southwest portion of the CWA. So we will make some
slight adjustments to our graphicast with 5-8 inches and locally
higher across the far southwest where significant flooding will be
possible for homes and closing of roads. 4 to 7 inch and locally
higher totals will be possible generally along I-20 on southward
going toward laurel. As far as the Flash Flood Watch is concern will
expand the watch to include Franklin and Tensas parish as well as
Claiborne and Copiah. After the activity moves through today we may
drop some our eastern counties in the Watch by this evening. It
seems that the heavy rain potential will decrease some by Saturday
night as the upper low moves farther west into Texas. Our rain
chances will keep daily highs below normal with most readings in the
80s. Nightly lows will be in the humid low to mid 70s. /17/
.LONG TERM...Sunday through Thursday. By Sunday there is fairly good
model agreement that the low pressure system and its associated
rainfall potential will be picked up by the westerlies and sheared
out across the Mid-South. The overall pattern for the rest of the
forecast period will feature a Bermuda High, with several shortwaves
moving through the westerlies north and west of this ridge. Tropical
moisture wrapping around the ridge will keep chance to likely POPs
across the region through the middle of next week. A stationary front
draped along the Ohio River Valley early in the early part of next
week should help to serve as a focus for rain in the lower levels.
With this in mind, have kept the highest POPs for most periods next
week in the northwestern portions of our CWA. Scattered afternoon
showers and storms will be possible farther south across the area.
/NF/
&&
.AVIATION...Numerous showers and some storms continue to develop
mainly during the afternoon hours with a downtrend during the
evening. The area should see another transition to IFR/LIFR
conditions overnight with that trend starting in the 05-08z
timeframe. /17/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 86 74 83 73 / 72 71 66 44
Meridian 85 75 86 75 / 61 60 55 35
Vicksburg 87 74 83 74 / 78 77 69 58
Hattiesburg 84 74 86 75 / 82 80 65 38
Natchez 84 73 80 74 / 88 87 80 34
Greenville 90 76 85 73 / 58 56 54 55
Greenwood 89 75 86 73 / 52 51 54 46
&&
.JAN Watches/Warnings/Advisories...
MS...Flash Flood Watch through Saturday morning for MSZ053-054-
059>064-072>074.
LA...Flash Flood Watch through Saturday morning for LAZ023>026.
AR...None.
&&
17/JAN/17Hazardous weather outlook, Aug 12, 3:39 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
439 AM CDT FRI AUG 12 2016
ARZ074-075-LAZ007>009-MSZ040>043-049-050-056-057-066-130945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-RANKIN-SCOTT-SMITH-JASPER-JONES-
439 AM CDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...SOUTHEAST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
FLOODING
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT
RAINFALL AMOUNTS OF ONE TO THREE INCHES THROUGH TONIGHT MAY LEAD TO
FLOODING OF STREETS AND LOW-LYING AREAS.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ADDITIONAL HEAVY RAINFALL TOTALING ONE TO THREE INCHES WITH LOCALLY
HIGHER AMOUNTS INTO SATURDAY MAY LEAD TO ADDITIONAL FLOODING OF
STREETS AND LOW-LYING AREAS.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
MSZ018-019-025>039-044>046-051-052-058-130945-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-NEWTON-LAUDERDALE-CLARKE-
439 AM CDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...AND NORTHWEST MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
LAZ015-016-023-025-MSZ047-048-053>055-059-063>065-072>074-130945-
RICHLAND-MADISON LA-FRANKLIN LA-TENSAS-WARREN-HINDS-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
MARION-LAMAR-FORREST-
439 AM CDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
FLOODING
THREAT...ELEVATED
TIMING...TODAY THROUGH TONIGHT
RAINFALL AMOUNTS OF ONE TO THREE INCHES THROUGH THIS AFTERNOON MAY
LEAD TO FLOODING OF SOME STREETS AND LOW-LYING AREAS.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WE ARE CONFIDENT IN SOME FLOODING ISSUES FOR LOCATIONS ALONG AND
SOUTH OF INTERSTATE 20 ON SATURDAY. TOTAL RAINFALL AMOUNTS OF 2 TO 5
INCHES ARE EXPECTED AND LOCALLY HIGHER AMOUNTS CANNOT BE RULED OUT.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
LAZ024-026-MSZ060>062-130945-
CATAHOULA-CONCORDIA-ADAMS-FRANKLIN MS-LINCOLN-
439 AM CDT FRI AUG 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...SOUTH CENTRAL MISSISSIPPI...AND SOUTHWEST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
FLOODING
THREAT...SIGNIFICANT
TIMING...TODAY THROUGH TONIGHT
RAINFALL AMOUNTS OF TWO TO FOUR INCHES THROUGH FRIDAY AFTERNOON
WILL LEAD TO SOME FLOODING OF STREETS AND LOW-LYING AREAS.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SIGNIFICANT FLOODING IS POSSIBLE FOR PORTIONS OF SOUTHWEST
MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA FRIDAY NIGHT
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF FIVE TO EIGHT INCHES
WITH LOCALLY HIGHER AMOUNTS WILL LIKELY CLOSE ROADS AND MAY
THREATEN HOMES.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
21
&&
...HAZARD LEGEND...
*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Aug 12, 1:35 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
235 AM CDT FRI AUG 12 2016
MSZ048-120815-
HINDS MS-
235 AM CDT FRI AUG 12 2016
...LOCALLY HEAVY RAIN WILL AFFECT SOUTH CENTRAL HINDS COUNTY UNTIL
315 AM CDT...
AT 232 AM CDT...METEOROLOGISTS WERE TRACKING A SMALL AREA OF STORMS
PRODUCING HEAVY RAIN OVER DRY GROVE...OR 10 MILES NORTHWEST OF
CRYSTAL SPRINGS. THIS STORM WAS NEARLY STATIONARY.
RAINFALL AMOUNTS NEAR 2 INCHES HAVE FALLEN SINCE 1 AM.
LOCATIONS IMPACTED INCLUDE...
DRY GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3215 9058 3218 9035 3206 9034 3205 9050
3205 9059
TIME...MOT...LOC 0732Z 246DEG 4KT 3211 9046
CMESpecial weather statement, Aug 12, 4:48 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
548 AM CDT FRI AUG 12 2016
MSZ054-121130-
COPIAH MS-
548 AM CDT FRI AUG 12 2016
...LOCALLY HEAVY RAIN WILL AFFECT SOUTHEASTERN COPIAH COUNTY UNTIL
630 AM CDT...
AT 546 AM CDT...METEOROLOGISTS WERE TRACKING AN AREA OF HEAVY
RAIN NEAR HAZLEHURST. THIS STORM WAS NEARLY STATIONARY.
RAINFALL AMOUNTS NEAR 2 INCHES HAVE FALLEN SINCE 4 AM.
LOCATIONS IMPACTED INCLUDE...
CRYSTAL SPRINGS...HAZLEHURST...HOPEWELL...MARTINSVILLE...GALLMAN...
ROCKPORT AND BEAUREGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3197 9044 3195 9021 3175 9013 3175 9014
3170 9044
TIME...MOT...LOC 1046Z 081DEG 1KT 3186 9028
CMEFlash Flood, Copiah
- When
- August 12, 6:15 AM CST to 8:00 AM CST
- Where
- Copiah County, 1.01 mi E of Stronghope to 0.75 mi ENE of Stronghope
- Cause
- Heavy Rain
- Property damage
- $55,000
- Reported by
- Emergency Manager
- Coordinates
- 31.733, -90.263
Water was over Monticello Road at multiple locations. A culvert was also washed out along Monticello Road. Water flowed across Swilley Road.
Flash Flood, Adams
- When
- August 12, 9:00 AM CST to 11:00 AM CST
- Where
- Adams County, 1.23 mi NW of Kingston to 2.41 mi NW of Kingston
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 31.434, -91.293
A portion of the road was washed out on Magnolia Acres Road. Also the pond on Clifford Road was flooded and water covered the road.
Flash Flood, Adams
- When
- August 12, 9:00 AM CST to 11:00 AM CST
- Where
- Adams County, 3.15 mi N of Sibley to 3.04 mi N of Sibley
- Cause
- Heavy Rain
- Property damage
- $45,000
- Reported by
- Social Media
- Coordinates
- 31.425, -91.406
Deerfield Road near Kingston was closed. The road was washed out under one of the bridges.
Flash Flood, Franklin
- When
- August 12, 10:15 AM CST to 11:00 AM CST
- Where
- Franklin County, 1.56 mi SW of Franklin
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.405, -91.120
Water flowed over a portion of Nelson Corner Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Louisiana, August 12 to 14, 20161 death · 1 injured · $603 million · 50 kt wind · 14 events
- Excessive Heat and Heat in New York, August 12, 20162 deaths · 3 injured · 50 kt wind · 18 events
- Heat in Texas, August 12, 20161 death · 1 event
- Flash Flooding and Flood in Illinois, August 12 to 13, 2016$2.4 million · 7 events
- Flash Flood and Damaging Winds in Connecticut, August 12, 2016$230,000 · 50 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, August 12, 2016$150,000 · 50 kt wind · 13 events
- Flood and Damaging Winds in Massachusetts, August 12, 2016$90,000 · 50 kt wind · 10 events
- Tornado in Michigan, August 12, 2016$75,000 · EF0 · 1 event
- Damaging Winds in New York, August 12, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, August 12 to 15, 2016$31,000 · 58 kt wind · 8 events
- Damaging Winds in Maine, August 12, 201656 kt wind · 15 events
- Flash Flooding and Flooding in Missouri, August 12 to 15, 2016$1,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648581, 657453, 657454, 648588.